MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0306
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cerebral aneurysm using penumbra smart coils (smart coil), non-penumbra coils, non-penumbra guide catheter and non-penumbra microcatheter.It was reported that the patient¿s anatomy was tortuous, and the vessel had calcified plaques.During the procedure, the physician placed three smart coils and fourteen non-penumbra coils using the microcatheter in the aneurysm.The physician encountered resistance while attempting to advance the fourth smart coil twice beyond the hub of the microcatheter.Therefore, the smart coil was removed.The procedure was completed using a smart coil, two non-penumbra coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 139.0 cm from the proximal end.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If the pusher assembly mid-joint become retracted through the introducer sheath friction lock, resistance will likely be experienced while advancing the device.Forcefully advancing the device against this resistance may have contributed to the pusher assembly kink near its mis-joint.During functional testing, the embolization coil was unable to advance within its introducer sheath due to the mid-joint was retracted proximal to the friction lock.After proper re-sheathed the device into its introducer sheath, the embolization coil was able to be advanced through its introducer sheath and a demonstration microcatheter without issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9477434
Report Number3005168196-2019-02327
Device Sequence Number11428035
Product Code HCG
UDI-Device Identifier00814548015354
UDI-Public00814548015354
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/18/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/29/2022
Device Model Number400SMTXSFT0306
Device Catalogue Number400SMTXSFT0306
Device Lot NumberF78957
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/02/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/18/2019
Supplement Date Received by Manufacturer01/17/2020
Initial Report FDA Received Date12/16/2019
Supplement Report FDA Received Date02/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005